New psychoactive substances (NPS) update
Due to the lack of formal research on new psychoactive substances, the information on this page has been informed by anecdotal reports and case studies rather than scientific sources. This page will be updated as new information is produced.
In the United States, during the first 5 months of 2015, a significant number of hospitalisations, illness and deaths have occurred due to synthetic cannabinoids. In response to this, the Centers for Disease Control and Prevention released a statement warning of an increase in reported adverse health effects related to synthetic cannabinoid use. The most commonly reported adverse health effects were agitation, tachycardia, drowsiness or lethargy, vomiting and confusion.1 It is thought that these substances may have contained AB-CHMINACA and AB-PINACA.
Other reported effects have included:
On the 4 June 2015, police in Cheshire, UK released urgent warnings about using the synthetic cannabinoid - 'Vertex' after analysis found that the substance contained the chemical AB-CHMNACA, which is thought to be responsible for a number of fatalities in Europe.3 The adverse health effects identified by Cheshire police included:
A recently released US study (23 June 2015) conducted on mice into the potency of AB-CHMINCA and AB-PINACA, found that they are both potent psychoactive compounds. With AB-PINACA producing short-term convulsions and that the amount that produces intoxication is very close to (or indistinguishable from) doses associated with toxicity.4
The Global Drug Survey has recently reported that synthetic cannabinoids are now considered to be the most dangerous of all recreational drugs.6 In fact there were 3,570 calls to Poison Information Centres, related to synthetic cannabis use in the U.S. in the first 5 months of 2015.1
The deaths earlier this year of two men from Mackay in QLD, highlights the very real dangers of using synthetic cannabinoids. Forensic analyses of plant matter confiscated in Victoria has also found evidence of AB-CHMINACA and AB-PINACA.6
With the increasing number of different synthetic cannabinoids now available and the possible higher toxicity of new varieties implies that synthetic cannabinoids continue to be a public health threat, which suggests a need for greater surveillance and awareness as well as targeted public health messaging, and increased efforts to remove these products from the market.1
There have been media reports about this NPS, mainly originating from the USA and documenting the bizarre behaviour associated with taking the drug. A common theme of the reporting is the suggestion that flakka is stronger and more dangerous than mephedrone. It has been classed as a ‘second generation analogue of MDPV’. There have been some reports of flakka use in Australia, but there is no evidence that this use is widespread.
Flakka is made from alpha-Pyrrolidinovalerophenone, which is commonly known as alpha-PVP or a-PVP. It is an amphetamine-like derivative of the drug cathinone and comes in crystalline rock form that resembles gravel. It is a stimulant drug, which means it speeds up the messages travelling between the brain and body.
Swallowing is the most common way of taking the drug. It is usually mixed with liquid to drink or wrapped in a cigarette paper (known as ‘bombing’). There are also reports of people injecting the drug.
Anecdotal reports suggest that flakka’s effects can last for 3-4 hours, but can also linger for several days. People who use a-PVP regularly can develop a dependence and tolerance to it, and reports suggest that re-dosing is common.
There is no safe level of drug use. Use of any drug always carries some risk. It’s important to be careful when taking any type of drug.
Reported effects include:
Last updated: 21 July 2015